Florida, 2016

Coastal Flood in Florida, October 6 to 7, 2016

October 6 to 7, 2016 · NWS KEY · 1 event in 1 county or zone

As Hurricane Matthew moved north of the Bahamas, westerly winds below tropical storm force caused an increase in water levels in eastern Florida Bay not associated with any storm surge. Minor street flooding occurred along the bayside in Key Largo, Florida.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

As Hurricane Matthew moved north of the Bahamas, westerly winds below tropical storm force caused an increase in water levels in eastern Florida Bay not associated with any storm surge. Minor street flooding occurred along the bayside in Key Largo, Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Oct 6, 4:42 PM EST, 6 hours 18 minutes earlier.

Area forecast discussion, Oct 6, 4:42 PM EST, 6 hours 18 minutes before
Area Forecast Discussion
National Weather Service Key West FL
542 PM EDT THU OCT 6 2016

.DISCUSSION...
.CURRENTLY...
Powerful Hurricane Matthew is located about 110 miles east of Fort
Lauderdale, moving northwest to north near 15 mph. Meanwhile, local
radars are detecting outer rainbands dropping south southwest off the
south Florida peninsula, and into the Middle and Upper Keys and the
adjacent waters. Away from cells, winds are northwest to north
ranging from 15 to 20 knots except 20 to 25 knots on the waters
adjacent to the Middle and Upper Keys.

.SHORT TERM...(Tonight through Sunday night)
Occasional rainbands will affect a good portion of the island chain
for the balance of this afternoon and evening, with the best chance
of rainfall shifting into the Middle and Upper Keys as Hurricane
Matthew lifts primarily toward the northwest. Thereafter, the best
chance for rainfall due to convergent wet cloud boundaries will be on
Friday and Friday evening, before much drier air filters in with only
isolated pops this weekend.

&&

.LONG TERM...(Monday through Thursday)
Given considerable uncertainty amongst reliable medium range
guidance, will retain low chance pops through the period. See
no reason to stray from highs in the upper 80s with overnight lows
near 80 degrees.

&&

.MARINE...
Due to occasional tropical storm wind gusts associated with outer
rainbands, will keep a Tropical storm warning for the coastal waters
adjacent to the Middle and Upper Keys. Elsewhere, a Small Craft
Advisory will remain in effect.

&&

.AVIATION...
Rest of today, For both the Marathon and Key West International
terminals, showers and squalls will develop within rainbands. Brief
IFR/LIFR conditions will be likely within this activity. For the
KEYW terminal, Surface winds from 020 degrees aoa 20 knots, will
back to 350 degrees after 18Z, then to 320 degrees after 00z. At
KMTH terminal, Surface winds from 360 degrees aoa 25 knots, will
back to 320 degree aoa 25 knots by 00z. Convective gusts may reach
40 knots at KMTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  79  88  88  81 / 50 50 20 20
MARATHON  79  89  89  81 / 60 50 20 20

&&

.KEY Watches/Warnings/Advisories...
FL...Tropical Storm Warning for FLZ076-077.

GM...Small Craft Advisory until 5 AM EDT Friday for GMZ033>035-044-
     054-055-074-075.

     Tropical Storm Warning for GMZ031-032-042-043-052-053-072-073.

&&

Public/Marine/Fire...APA
Aviation/Nowcasts....DAF
Data Collection......Fling

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 6, 10:43 PM EST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
1143 PM EDT THU OCT 6 2016

FLZ076>078-GMZ031>035-042>044-052>055-072>075-080345-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND
BUTTONWOOD SOUND-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
1143 PM EDT THU OCT 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE FLORIDA KEYS COASTAL
WATERS EAST OF THE SEVEN MILE BRIDGE. FRESH TO STRONG SOUTHWEST TO
WEST BREEZES ARE EXPECTED THROUGH AT LEAST EARLY FRIDAY MORNING.

A COASTAL FLOOD STATEMENT HAS BEEN ISSUED FOR THE FLORIDA KEYS DUE TO
TIDES RUNNING UP TO 2 FEET ABOVE NORMAL. THE PEAK OF THE COASTAL
FLOODING WILL OCCUR BETWEEN 3 AND 6 AM AS HIGH TIDE ARRIVES ACROSS
THE KEYS ISLAND CHAIN. THE COASTAL FLOODING MAY PERSIST THROUGH
SATURDAY ESPECIALLY FOR BAYSIDE PORTIONS OF THE UPPER KEYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COASTAL FLOOD STATEMENT WILL LIKELY BE REQUIRED FOR THE BAYSIDE
WATERS THROUGH SATURDAY AS TIDES RUN UP TO 2 FEET ABOVE NORMAL DUE TO
WINDS AND SWELL ASSOCIATED WITH HURRICANE MATTHEW.

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS. THE PRIMARY THUNDERSTORM HAZARD WILL BE
LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

BWC

In the hours before

Local storm report, Oct 6, 9:02 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1002 PM EDT THU OCT 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TROPICAL STORM   8 SSE OCEAN REEF        25.21N 80.23W
10/06/2016                   GMZ042             FL   MESONET

            A WIND GUST OF 40 KNOTS...46 MPH WAS MEASURED AT THE
            CARYSFORT LIGHT WEATHERFLOW MESONET STATION.

&&

COTTRILL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 coastal flood. Local standard time, as filed.

Coastal Flood, Monroe/Upper Keys

When
October 6, 11:00 PM EST to October 7, 8:00 AM EST
Where
Monroe/Upper Keys forecast zone
Reported by
Public
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Minor coastal flooding due to onshore westerly winds as Hurricane Matthew moved north of the Bahamas produced flooding of Shaw Drive, Crane Street, and Adams Drive along the bayside of Key Largo. Water levels in eastern Florida Bay reached one and a half (1.50) feet above normal levels, or about 1.0 foot NAVD88. The coastal flooding was shared by the public via social media.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 664722.